Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

August 7, 2021Orange County, Washington County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 7, 2021, 7:52 PM EDT for Orange County, Washington County, Vermont. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 7:52 PM EDT (23:52 UTC)
Expired
Aug 7, 2021, 9:00 PM EDT
In force
68 min
Issued by
NWS Burlington, VT
Hail
0.00 in
Wind
30

Counties Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS81 KBTV 072352
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
752 PM EDT Sat Aug 7 2021
 
VTZ006>010-012-017-018-080100-
Caledonia VT-Windsor VT-Eastern Chittenden VT-Washington VT-
Western Addison VT-Eastern Addison VT-Lamoille VT-Orange VT-
752 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of south central
Lamoille, southwestern Caledonia, Orange, northeastern Addison,
southeastern Chittenden, north central Windsor and Washington
Counties through 900 PM EDT...

At 752 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Worcester to near Lincoln. Movement was
southeast at 25 mph.

HAZARD...Winds up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Barre, Montpelier, Calais, Braintree Hill, Orange, Waterbury Village,
Websterville, Lincoln, Worcester, Middlesex, Granville, Marshfield,
Cabot Village, Tunbridge, Corinth Corners, Washington, Ryegate,
Cabot, Moretown and Newbury.

This includes the following highways...
 Interstate 89 between mile markers 26 and 65.
 Interstate 91 between mile markers 105 and 118, and between mile
markers 120 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4432 7201 4432 7203 4430 7204 4429 7205
      4428 7207 4424 7205 4419 7207 4415 7204
      4413 7204 4380 7246 4411 7311 4448 7262
      4433 7199
TIME...MOT...LOC 2352Z 295DEG 22KT 4441 7261 4414 7297 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Lahiff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:37 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 7, 7:37 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
737 PM EDT Sat Aug 7 2021

.SYNOPSIS...
Showers and a few thunderstorms over mainly northern areas will
diminish this evening, and moist, calm air overnight will
support areas of fog in the wake of a weak cold front. Following slightly
cooler conditions on Sunday with some additional isolated to
scattered showers and thunderstorms, hot and humid air will
build with increasing daily thunderstorm chances prior to a
cold front pushing through on Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 640 PM EDT Saturday...Forecast for the remainder of the
evening and overnight remains in good shape with only a few
tweaks made to PoPs based on current radar trends. Overall areal
coverage of showers and storms will diminish over the next
couple of hours with the strongest cells pushing across north-
central Vermont where torrential rainfall and frequent lightning
will be observed through 8 PM. Thereafter, still looks good for
patchy dense fog to form pretty much anywhere it rained this
afternoon especially after midnight when forecast soundings show
boundary layer winds nearly calm.

Previous Discussion from 402 PM...We continue to see numerous
showers and a few thunderstorms roughly paralleling the
International Border late this afternoon following the
unidirectional flow aloft. Showers and a few thunderstorms will
gradually push southward, but the slow movement and training of
showers are leading to locally heavy rainfall amounts in excess
of an inch. So expect some ponding of roads given the duration
and intensity of some of these showers. Winds could also be
briefly gusty, but strong winds are not expected.

For tonight, winds should calm and with the widespread rainfall,
near perfect conditions for patchy fog will develop. Dense fog
will be possible in the favored valleys, and temperatures will
likely be the coolest for the next several days, dropping back
into the upper 50s to low 60s in most places.

Once the fog and low clouds dissipate, expect another round of
thunderstorms is tomorrow given ample instability and surface
heating. However, there will not be much of a forcing mechanism
to organize storms outside of the terrain. Therefore, we
continue to advertise more of the widespread showers and a few
thunderstorms across the higher elevations. Temperatures at 925
millibars will cool a couple degrees compared to today,
resulting in mainly highs from the upper 70s to low 80s. With
increasing southerly flow aloft during the overnight pumping
warmer air into the North Country and we will see lows a few
degrees above tonight's values.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 330 PM EDT Saturday...Overall, no significant changes to the
forecast. As the calendar date changed to August, so did the weather
pattern. The return to summer-like warmth, which we largely missed
out on during the month of July, will take hold of the short
and long term forecast. Monday will once again feature
temperatures in the mid to upper 80s with a slight chance for
thunderstorms. Although moisture and forcing is lacking, given
airmass can't rule out the potential.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...Generally speaking a wash, rinse repeat
forecast is offered for the long term with a hot, muggy airmass
in place over the Northeast through much of the week. We'll
generally see temperatures in the mid/upper 80s to low 90s with
dewpoints in the mid upper 60s to around 70. Scattered
thunderstorms are possible each day with more widespread
showers/thunderstorms expected late Wednesday and Friday as two
shortwave troughs move into the region. Cooler, more seasonable
temperatures arrive by the weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Through 00Z Monday...Mix of VFR/MVFR/IFR/LIFR overnight, then
mainly VFR after 12Z Sunday. Main challenge will be areal
coverage of mist/fog overnight given this evening's
shower/t-storm activity. Confidence on the higher side that
KMSS/KSLK/KMPV will at least see a period of IFR/LIFR overnight
with less confidence at KBTV/KRUT/KEFK/KPBG. Conditions improve
to VFR area wide after 12Z Sunday. Widely scattered shower/storm
activity possible once again after 18Z, but inconsistency among
model output and somewhat less favorable conditions than this
evening warrants omission from the TAFs at this time. Winds
generally variable and less than 10 kts through the forecast
period except in proximity to convection where locally gusty
outflow to 30kt possible.

Outlook...

Sunday Night: VFR. Isolated SHRA, Isolated TSRA.
Monday: VFR. Slight chance SHRA, Slight chance TSRA.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, Slight chance TSRA.
Tuesday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Wednesday Night: VFR. Chance SHRA, Slight chance TSRA.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff/Lahiff
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...JMG
Hazardous weather outlook, Aug 7, 3:21 AM EDT, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
321 AM EDT Sat Aug 7 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-080730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
321 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms, especially in the north later
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Summertime heat and humidity return this week with temperatures in
the 80s to lower 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 3:45 PM EDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
345 PM EDT Sat Aug 7 2021

NYZ026-087-072115-
Northern St. Lawrence NY-Southwestern St. Lawrence NY-
345 PM EDT Sat Aug 7 2021

...An area of thunderstorms with heavy rainfall will impact portions
of north central St. Lawrence County through 515 PM EDT...

At 340 PM EDT, showers and thunderstorms extended from north central
Saint Lawrence County, west and southwest across the St. Lawrence
River and into southern Ontario, moving east at 20 mph. 1 to 2
inches of rainfall is being estimated from near Chipman west to the
St. Lawrence River. An additional inch of rainfall will be possible
in this area.

HAZARD...Winds in excess of 30 mph and torrential rainfall, which
         will lead to ponding of water on roads and localized
         and minor poor drainage flooding.

SOURCE...Radar indicated.

IMPACT...ponding of water on roads and reduced visibilities.

Locations impacted include...
Waddington, Madrid and Chipman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with these storms may lead to localized
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4485 7527 4484 7527 4485 7526 4483 7504
      4474 7506 4478 7538 4479 7536 4479 7535
      4480 7534 4480 7533 4483 7529 4484 7530
      4485 7528
TIME...MOT...LOC 1940Z 268DEG 18KT 4480 7535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMG
Special weather statement, Aug 7, 5:11 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Burlington VT
511 PM EDT Sat Aug 7 2021

NYZ028-031-VTZ001-002-005-072145-
Eastern Clinton NY-Western Clinton NY-Western Franklin VT-
Grand Isle VT-Western Chittenden VT-
511 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central
Clinton, southern Grand Isle, northwestern Chittenden and west
central Franklin Counties through 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plattsburgh, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Beekmantown, Schuyler
Falls, Grand Isle, Milton, South Hero, St. Albans Town, North Hero,
Georgia, Colchester, Isle La Motte, Young Island, Wilcox Point, Hazen
Point, West Milton, Hen Island, Conner Bay, Kellogg Island and Grand
Isle State Park.

This includes Interstate 89 between mile markers 97 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Boaters on Lake Champlain near Plattsburgh should seek safe harbor
now. Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4461 7359 4479 7360 4484 7316 4457 7314
TIME...MOT...LOC 2110Z 268DEG 18KT 4470 7350

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JMG
Local storm report, Aug 7, 5:34 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
534 PM EDT SAT AUG 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 W PLATTSBURGH         44.70N  73.48W
08/07/2021  E0.75 INCH       CLINTON            NY   PUBLIC

            ESTIMATED 40 MPH WIND GUST AND PONDING OF WATER ON
            CORNELIA STREET

&&

EVENT NUMBER BTV2101106

LAHIFF
Special weather statement, Aug 7, 6:26 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
626 PM EDT Sat Aug 7 2021

VTZ002-005-006-008-017-072300-
Western Franklin VT-Eastern Chittenden VT-Western Chittenden VT-
Washington VT-Lamoille VT-
626 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern
Lamoille, northeastern Chittenden, northwestern Washington and
southern Franklin Counties through 700 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jericho Village, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Essex Junction, Morrisville, Underhill, Jericho, Cambridge,
Morrisville Village, Stowe, Essex, Westford, Jericho Village,
Waterbury, Essex Junction Village, Underhill State Park, Morristown,
Bolton, Hyde Park Village, Waterbury Village, Cambridge Village,
Williston and Hyde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4447 7314 4465 7302 4460 7252 4432 7267
TIME...MOT...LOC 2225Z 291DEG 22KT 4455 7297

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lahiff
Special weather statement, Aug 7, 6:58 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Burlington VT
658 PM EDT Sat Aug 7 2021

VTZ005>009-017-018-072330-
Caledonia VT-Eastern Chittenden VT-Western Chittenden VT-
Washington VT-Western Addison VT-Eastern Addison VT-Lamoille VT-
658 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of southern Lamoille,
west central Caledonia, north central Addison, southern Chittenden
and northern Washington Counties through 730 PM EDT...

At 658 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morrisville Village to Bolton to near
Charlotte. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morrisville, Calais, Stowe, Hardwick, Waterbury Village, Worcester,
Middlesex, Bolton, Richmond, Hinesburg, St. George, Huntington,
Morrisville Village, Woodbury, Duxbury, Waterbury, Starksboro,
Walden, Morristown and Elmore.

This includes Interstate 89 between mile markers 58 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4452 7212 4433 7250 4420 7297 4434 7326
      4443 7297 4458 7258
TIME...MOT...LOC 2258Z 286DEG 18KT 4453 7259 4442 7290 4434 7324

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lahiff
Special weather statement, Aug 7, 7:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
752 PM EDT Sat Aug 7 2021

VTZ006>010-012-017-018-080100-
Caledonia VT-Windsor VT-Eastern Chittenden VT-Washington VT-
Western Addison VT-Eastern Addison VT-Lamoille VT-Orange VT-
752 PM EDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of south central
Lamoille, southwestern Caledonia, Orange, northeastern Addison,
southeastern Chittenden, north central Windsor and Washington
Counties through 900 PM EDT...

At 752 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Worcester to near Lincoln. Movement was
southeast at 25 mph.

HAZARD...Winds up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Barre, Montpelier, Calais, Braintree Hill, Orange, Waterbury Village,
Websterville, Lincoln, Worcester, Middlesex, Granville, Marshfield,
Cabot Village, Tunbridge, Corinth Corners, Washington, Ryegate,
Cabot, Moretown and Newbury.

This includes the following highways...
 Interstate 89 between mile markers 26 and 65.
 Interstate 91 between mile markers 105 and 118, and between mile
markers 120 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4432 7201 4432 7203 4430 7204 4429 7205
      4428 7207 4424 7205 4419 7207 4415 7204
      4413 7204 4380 7246 4411 7311 4448 7262
      4433 7199
TIME...MOT...LOC 2352Z 295DEG 22KT 4441 7261 4414 7297

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lahiff

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:11 PM EDTSpecial Weather StatementBTVGrand Isle34 min
Aug 7, 6:26 PM EDTSpecial Weather StatementBTVChittenden, Lamoille34 min
Aug 7, 6:58 PM EDTSpecial Weather StatementBTVWashington32 min
Aug 7, 3:45 PM EDTSpecial Weather StatementBTVSt. Lawrence90 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.